Yesterday we had an inquiry from someone who had had Restylane placed under the eye to improve dark hollows. She noted the hollows were improved but the discoloration appeared to be the same or even a little worse. She wanted to know what we could do about it.
One possible explanation is the small potential for a colloid filler like Restylane or Juvederm to reflect light through the thin eyelid skin, causing a bluish discoloration — this is called the Tindall Effect. It happens occasionally after a hyaluronic acid filler under the eye… not often, but often enough that we don’t often use these fillers in this area, especially in thin-skinned individuals. The solution in these cases is either to wait for the filler to go away on its own; or, there is an enzyme that can be injected to break down the filler. Unfortunately, the enzyme can also break down your own natural hyaluronic acid and we’ve seen a couple of patients with problems after this kind of procedure.
Of course, darkness under the eyes can be from a number of other causes, too. We are often taught that under eye discoloration might be caused by congestion of blood vessels as might happen in people with allergies or other eye conditions. Lack of sleep has a big impact. Many doctors also believe that it is just the muscle and other tissues showing through the thin eyelid skin that only gets thinner as we age.
What is not often talked about as a frequent cause for under eye discoloration is the skin itself. Particularly in people who already have some pigmentation to their skin, the skin in the under eye area can become more deeply hyperpigmented. We see this frequently in our Middle Eastern and African American patients, and many have tried lighteners like hydroquinone cream without much long-term help. In fact, excessive pigmentation such as this was one of the main reasons we created JolieMD Metamorphosis for people of all skin types.
Leave a comment